Nebraska, 2008

Hail in Nebraska, June 11, 2008

June 11, 2008 · NWS OAX · 7 events in 6 counties and zones

A very strong and unseasonably cold upper level low pressure system that was tracking across the northern plains brought a strong low level jet to the region during the early morning hours of June 11th. The warm and unstable air that worked north into the region helped spawn early morning severe thunderstorms across eastern Nebraska and southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A very strong and unseasonably cold upper level low pressure system that was tracking across the northern plains brought a strong low level jet to the region during the early morning hours of June 11th. The warm and unstable air that worked north into the region helped spawn early morning severe thunderstorms across eastern Nebraska and southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 11, 2:18 AM CST, 7 minutes earlier.

Area forecast discussion, Jun 11, 2:18 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
318 AM CDT WED JUN 11 2008

.DISCUSSION...
SVR WEATHER/HEAVY RAIN TDA/TNGT MAIN FORECAST CONCERN AND FOCUS.
STRONG H85 THETA E ADVCTN WAS FUELING MORNING SVR CONVECTION SERN
NEBRASKA BUT WARMER/DRY MID LVL AIR HAD SUPPRESSED ACTIVITY A
BIT FTHR NW...AS OF 07Z...BUT CONVECTION WAS DVLPG MORE AT 08Z.
00Z 4KM WRF PCPN COMPOSITE REFLECTIVITY WAS HANDLING SITUATION
FAIRLY WELL AND THIS MODEL PUSHED MAJORITY OF QPF E OF THE CWA BY
18Z WITH MOST OF THE EXPLOSIVE NEW DVLPMENT NEAR FRONT IN 22Z-00Z
PD FM SW TO NE ACROSS CWA. GRIDS WERE DRAWN UP TO REFLECT THIS
THINKING...WITH SCT MENTION THRU MID MORNING THEN A LULL IN POPS
BEFORE INCREASING AGAIN BY LATE AFTN...ALTHOUGH THIS MAY BE
SMOOTHED IN ZFP PRODUCT. WITH SW TO NE TRAINING LIKELY EARLY IN
THE EVENT BEFORE PCPN PROBABLY PROPAGATING ESE LATER TNGT
...PRECIPITABLE WATER VALUES RUNNING HIGH AND INDICIES LOW...A
FLASH FLOOD WATCH WL BE ISSUED SERN 2/3RDS. OUTFLOW BOUNDARIES/CONVECTIVE
DEBRIS FROM MORNING CONVECTION COULD WRECK HAVOC WITH NEW DVLPMENT
INTO AFTN AND TEMPS BUT LEFT HIGHS BASICALLY ALONE AND FORMER WILL
HAVE TO BE DEALT WITH AS IT OCCURS LATER. COULD ALSO SEE NEED FOR
WIND ADVISORY SECTIONS OF THE SE LATER TDA ALSO...BUT MORNING
CONVECTION PROVIDES A LITTLE UNCERTAINTY.

STARTED DECREASING POPS FM NW TO SE LATER TNGT INTO THUR...BUT
INCLUDED SLGT CHC OF AFTN CONVECTION FAR N THU AFTN AS
HTG...COOLING MID LVL TEMPS AND JET SEGMENT COULD TOUCH OFF A FEW
TSTMS SIMILAR TO MON. AIRMASS TRAILING CURRENT COLD FRONT PRETTY
COOL WITH READINGS IN THE LOWER 50S IN WRN NEBR...THUS TRIMMED
BACK LOWS TNGT. NEXT FRONT IS SIMILARLY FORECAST BY 00Z ECMWF AND
GFS TO ENTER NRN ZONES BY 00Z SUN...BUT GFS ENSEMBLES
SMOOTHS/WASHES BOUNDARY OUT BY SUN AND THAT TIME PD MAY NEED MORE
ADJUSTING IN LATER FORECASTS. HOWEVER..DUE TO TIME RESTRAINTS THIS
MORNING LTL/NO CHANGES MADE TO FRI AND BEYOND.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THROUGH 12/12Z.

SCATTERED THUNDERSTORMS DEVELOPING EARLY WEDNESDAY MORNING MAY
BRING BRIEF MVFR CIGS/VSBYS TO KOMA/KOFK AND KLNK TAF SITES. THOSE
STORMS SHOULD BE MOVING EAST OF THE MISSOURI RIVER BY 14Z. A COLD
FRONT DROPPING SOUTHEAST INTO EASTERN NEBRASKA IS EXPECTED TO
LIGHT UP WITH THUNDERSTORMS AROUND 21Z WEDNESDAY AFTERNOON...AND
COULD AFFECT KOFK AT THAT TIME...THEN TO KOMA AND KLNK BY 00Z.
SEVERE STORMS ARE POSSIBLE WITH WIND GUSTS OVER 50KTS AND LARGE
HAIL. CONTINUED THUNDERSTORM CHANCES WITH ACCOMPANYING MVFR
CIGS/VSBYS ARE EXPECTED BETWEEN 00Z AND 12Z THURSDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY
     MORNING FOR NEZ015-034-045.

     FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THURSDAY MORNING
     FOR NEZ032-033-042>044-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY
     MORNING FOR IAZ043-055-056-069-079-080-090-091.

&&

CHERMOK/DERGAN
Hazardous weather outlook, Jun 10, 4:28 PM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
528 PM CDT TUE JUN 10 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
528 PM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT THROUGH WEDNESDAY NIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY AFTER
MIDNIGHT. THOUGH THE RISK FOR SEVERE THUNDERSTORMS IS LOW...SMALL
HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE...ESPECIALLY CLOSER
TO THE SOUTH DAKOTA BORDER.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON OVER MUCH OF THE AREA. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE ALL POSSIBLE.

A COLD FRONT WILL BE MOVING SOUTHEAST INTO EASTERN NEBRASKA DURING
THE AFTERNOON. VERY WARM AND MOIST AIR WILL SURGE NORTH AHEAD OF
THE FRONT...CAUSING HIGH INSTABILITY. WIND SHEAR WILL ALSO
INCREASE THROUGH THE AFTERNOON...SETTING THE STAGE FOR SUPERCELL
STORMS TO FORM BY MID TO LATE AFTERNOON. THE CHANCE FOR SEVERE
STORMS WILL CONTINUE WELL INTO THE EVENING. HEAVY RAIN WILL BECOME
INCREASINGLY LIKELY BY LATE EVENING AND OVERNIGHT.

FLOODING CONTINUES ON SEVERAL RIVERS AND STREAMS FROM RECENT
HEAVY RAIN. CHECK THE LATEST FLOOD WARNINGS OR STATEMENTS FOR
DETAILS REGARDING FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER INTO THURSDAY AND THURSDAY NIGHT IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THERE IS A SLIGHT CHANCE
FOR THOSE THUNDERSTORMS TO BECOME SEVERE. ALSO...ANY LINGERING
THUNDERSTORMS WILL BRING THE POTENTIAL FOR HEAVY RAIN AND FLASH
FLOODING.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT WILL LIKELY BE
NEEDED WEDNESDAY AFTERNOON AND EVENING.

DERGAN/ROSS

The radar

The Omaha radar (KOAX), 40 km away, was scanning. The volume nearest the first event began at 08:23 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Cass

When
June 11, 2:25 AM CST
Where
Cass County, 0.52 mi W of Louisville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.000, -96.160

Near the intersection of 120th and Church.

Hail, Sarpy

When
June 11, 2:35 AM CST
Where
Sarpy County, 0.86 mi SE of Avery
Measured
1 in hail
Reported by
Public
Coordinates
41.160, -95.920

Near the intersection of 36th and Highway 370.

Hail, Sarpy

When
June 11, 2:40 AM CST
Where
Sarpy County, 0.86 mi SE of Papillion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -96.040

Hail, Douglas

When
June 11, 2:43 AM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.260, -96.010

Near the intersection of 156th and Maple Streets.

Hail, Washington

When
June 11, 2:45 AM CST
Where
Washington County, 0.69 mi S of Ft Calhoun
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.460, -96.030

Hail, Burt

When
June 11, 3:30 AM CST
Where
Burt County, 0.86 mi NE of Lyons
Measured
0.75 in hail
Reported by
Public
Coordinates
41.940, -96.470

Hail, Cedar

When
June 11, 3:45 AM CST
Where
Cedar County, 5.27 mi ENE of Hartington Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.620, -97.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97309, 97310, 97311, 97312, 97313, 97315, 97316.